Home Interesting People Woman’s blood turns black after using toothache medication

Woman’s blood turns black after using toothache medication

SHARE

A woman from Rhode Island took a common over-the-counter medication to relieve a toothache when she found her blood turned black — a warning that she could have a potential deadly blood condition.

The case which has since been recently detailed in the New England Journal of Medicine or NEJM, an identified 25-year-old woman arrived at her local ER with weakness, fatigue and shortness of breathe along with her skin being discolored.

New England Journal of Medicine

The woman was then quickly diagnosed with cyanosis or a condition that is characterized by low oxygen levels in red blood cells and causes the skin, lips, tongue, hands, feet as well as other parts of the body to turn a bluish color.

In addition, her oxygen levels were dangerously low.

“The oxygen saturation value displayed on the pulse oximeter did not improve with the administration of supplemental oxygen,” doctors recorded, which meant the woman’s levels did not improve when she was given additional oxygen.

The woman additionally had “dark arterial and venous blood.”

New England Journal of Medicine

Methemoglobinemia is a disorder where the body’s cells do not receive enough oxygen due to an overproduction of methemoglobin and it can occur following “exposure to certain medicines, chemicals, or foods,” Healthline states.



If left untreated, the condition can be life-threatening.

Doctors agreed the woman had developed methemoglobinemia after using “large amounts” of topical benzocaine, which she said she used the night before her hospital visit.

Benzocaine is a local anesthetic and can be found in over-the-counter oral medication to treat pain in the mouth.

“Methemoglobinemia can occur after exposure to a number of medications, including topical anesthetic agents such as benzocaine, through metabolic pathways that appear to vary from person to person, which may account for the unpredictability of this complication,” the case report reads.

Image via pixabay

In 2018, the FDA warned that benzocaine-containing products should not be used to treat children under the age of two due to the increased risk of methemoglobinemia.

“These products carry serious risks and provide little to no benefits for treating oral pain, including sore gums in infants due to teething,” the federal agency shared.

According to the report, the woman was treated with intravenous drugs and improved.

Advertisement